Neuroleptic or antipsychotic drugs are used to treat schizophrenia, bipolar disorder, and other mental health conditions.
People who take these medications for a few months or years may notice jerky movements of their face, neck, and body that they can’t control. These movements could be tardive dyskinesia, a known side effect of these drugs.
Tardive dyskinesia happens because neuroleptic drugs increase the activity of dopamine, a brain chemical that’s involved in muscle movement.
Symptoms of tardive dyskinesia include:
- sticking out your tongue
- blinking your eyes
- making sucking motions with your mouth
- twisting your neck
- jerking your arms and legs
No one knows why some people develop these movements and others don’t. The motions are uncontrollable, which can make life with tardive dyskinesia unpredictable, frustrating, and sometimes embarrassing.
But there are things you can do to manage your condition. Here are nine ways to help you feel more in control of your movements when you have tardive dyskinesia.
The more you know about tardive dyskinesia and its treatments, the better you’ll be able to manage its symptoms.
One good source of information is a neurologist, a specialist who treats conditions of the nervous system. You can also learn about this condition from websites like the National Alliance on Mental Illness.
Managing tardive dyskinesia starts with a visit to the doctor who prescribed your neuroleptic medication. Your doctor will do an evaluation to see if you can safely reduce the dose or stop taking the drug altogether.
If you still need the medication to manage symptoms of a mental health condition like bipolar disorder or schizophrenia, you might be able to switch to a newer medication called an atypical antipsychotic drug. These medications are less likely to cause tardive dyskinesia than older antipsychotic drugs.
Two medications are now also approved to address the tardive dyskinesia itself. Deuterabenazine (Austedo) and valbenazine (Ingrezza) help control the activity of dopamine in parts of your brain that control movement.
A few medications that are approved for other conditions can also be used to treat tardive dyskinesia. Clonazepam (Klonopin) and the Parkinson’s disease drug amantadine (Symmetrel) may be helpful for relieving muscle stiffness.
Some people find that their movements get worse or become harder to control when they’re feeling stressed. You can’t always avoid stress, but you can manage it by:
- getting enough sleep
- spending time outdoors
- practicing relaxation techniques such as deep breathing and meditation
Experiment to find the stress-relieving technique that works best for you. Then try to incorporate it into your daily routine.
The uncontrollable movements of tardive dyskinesia can make you want to isolate yourself from others and leave you feeling very much alone.
Try to lean on friends and loved ones. You can also join a tardive dyskinesia support group, where you’ll connect with other people who know what you’re going through and can share advice from their own experiences.
Adding more activity into your routine is good for both your physical and mental health. Some people living with tardive dyskinesia find that they have fewer movements when they exercise. Regular exercise is also
You don’t have to go to a gym to exercise. A daily walk also counts as activity.
Consider meeting with a physical therapist for advice on how to tailor exercises to your individual abilities.
Tardive dyskinesia movements should stop when you’re asleep. But a lack of sleep and poor quality sleep might make them worse.
Practice good sleep habits by going to bed and waking up at the same time each day. Keep your bedroom cool, dark, and comfortable. Try to do something relaxing before bed, like reading a book or taking a warm bath.
Free radicals are harmful molecules that damage cells. They’re one possible cause of tardive dyskinesia. Extracts from the Ginkgo biloba tree act as an antioxidant that may combat the harmful effects of free radicals.
Ginkgo biloba is available in supplement form and is
Tardive dyskinesia movements could make some of your daily activities more difficult.
Use assistive devices to make tasks easier, like grippers for pens and utensils, an electric toothbrush, and voice dictation on your smartphone. And don’t be afraid to ask friends and family for help when you need it.
Check in with your doctor about once every 3 months. They’ll evaluate your symptoms to see whether you need to make any more adjustments to your treatment.
Keep track of your symptoms in between visits. Let your doctor know if any new symptoms that appear and how they affect your life.
Q: Can tardive dyskinesia be managed through telehealth?
A: Yes, you can manage tardive dyskinesia with telehealth.
Since tardive dyskinesia is a side effect of certain medications, tell your doctor which medications you take, how long you’ve been taking them, and the dosage. Also tell your doctor when your symptoms started, how often they occur, the usual timing, and whether you’ve noticed a pattern. Most importantly, honestly share your feelings about the movements and whether you want treatment for them.
Your doctor will be able to recognize the involuntary movements if you have them during a video telehealth visit. You or a family member can also record a video of the movements when they occur and share it with your doctor. This is especially helpful if you don’t have a video component to your telehealth visit or if you don’t have the movements during the visit.
Your doctor will likely adjust or change the medication that causes your movements or prescribe medication to treat the tardive dyskinesia. In follow-up telehealth visits, you can discuss how your treatment is going and work with your doctor to decide whether further treatment modifications are needed.Heidi Moawad, MD, a neurologist who teaches at Case Western Reserve University School of Medicine in ClevelandAnswers represent the opinions of our medical experts. All content is strictly informational and should not be considered medical advice.
Tardive dyskinesia affects everyone differently. And a treatment strategy that works for someone else won’t always help you.
Working closely with your doctor on your treatment plan and taking steps to manage involuntary movements in your day-to-day life can help you feel more in control of these involuntary movements.